Alert archive / Alabama / Flash Flood Warnings in 2009

Flash Flood Warning 51, NWS Mobile, AL

September 18, 2009Clarke County, Alabama

NWS Mobile, AL issued this flash flood warning at Sep 18, 2009, 11:13 PM CDT for Clarke County, Alabama. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 18, 2009, 11:13 PM CDT (04:13 UTC)
Expired
Sep 19, 2009, 1:15 AM CDT
In force
2 hr
Issued by
NWS Mobile, AL
Area
Storm-based polygon
Flood severity
None

County Clarke County, AL

The radar

The Mobile radar (KMOB), 134 km from the middle of the area, began a volume at 04:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Birmingham, AL (KBMX), launched 00:00Z, 4.2 hours before the alert went out and 182 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 00:00Z on 2009-09-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3441 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 00:00Z on 2009-09-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 17 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3441 J/kg
Mixed-layer CIN
-3 J/kg
Mixed-layer LCL
531 m above ground
0-6 km bulk shear
5 kt
0-1 km storm-relative helicity
17 m²/s²
0-3 km storm-relative helicity
49 m²/s²
Significant tornado parameter
0.6
Supercell composite
3.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KMOB 190413
FFWMOB
ALC025-190615-
/O.NEW.KMOB.FF.W.0051.090919T0413Z-090919T0615Z/
/00000.0.RS.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MOBILE AL
1113 PM CDT FRI SEP 18 2009

THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CENTRAL CLARKE COUNTY IN SOUTHWEST ALABAMA...

* UNTIL 115 AM CDT

* AT 1110 PM CDT...NATIONAL WEATHER SERVICE RADAR INDICATED THAT
  SEVERAL THUNDERSTORMS HAVE CONTINUED TO MOVE ACROSS CENTRAL
  CLARKE COUNTY AND RAINFALL RATES HAVE INCREASED WITH RADAR
  PRECIPITATION ESTIMATES NOW SHOWING THAT AS MUCH AS 3 TO 4 INCHES
  OF RAIN HAS FALLEN IN THIS AREA OVER THE PAST HOUR.  THIS
  EXCESSIVE RAINFALL WILL RESULT IN FLASH FLOODING UNTIL THE
  RAIN DRAINS OFF.

* THE STORM PRODUCING VERY HEAVY RAIN WILL OTHERWISE REMAIN OVER
  MAINLY RURAL AREAS OF THE INDICATED COUNTY.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW
LYING AREAS ARE SUBJECT TO FLOODING.

TO REPORT FLASH FLOODING TO YOUR NATIONAL WEATHER SERVICE...CALL TOLL
FREE AT 1 8 7 7 6 3 3 6 7 7 2.

LAT...LON 3191 8792 3190 8784 3174 8787 3177 8797

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this flash flood warning went out at Sep 18, 6:46 PM CDT, 4 hours 27 minutes earlier.

Area forecast discussion, Sep 18, 6:46 PM CDT, 4 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOBILE AL
646 PM CDT FRI SEP 18 2009

.AVIATION (00Z ISSUANCE)...THE BEGINNING OF THE PERIOD STARTS WITH
VCTS AT THE THREE TAF SITES AND HAVE KEPT A TEMPO GROUP IN THROUGH
2Z FOR MVFR CONDITIONS IN THUNDERSTORMS.  VFR CONDITIONS OTHERWISE
PREVAIL UNTIL 9Z AT WHICH TIME MVFR CEILINGS DEVELOP AND WILL HAVE A
PROB30 GROUP FOR LATE NIGHT/EARLY MORNING CONVECTION.  MVFR CEILINGS
AND A TEMPO GROUP FOR IFR CONDITIONS IN THUNDERSTORMS FOLLOW UNTIL
18Z AT WHICH TIME THE BULK OF THE CONVECTION WILL HAVE MOVED INLAND.
VFR CEILINGS NEAR 3.5KFT FOLLOW FOR THE REMAINDER OF THE PERIOD AND
WILL INCLUDE A PROB30 GROUP FOR LINGERING CONVECTION IN THE AREA. /29

&&

*** PREVIOUS DISCUSSION ***

.SHORT TERM...(TONIGHT THROUGH SUNDAY)...SFC OVER LOUISIANA WILL
SLOWLY MOVE EASTWARD THROUGH THE WEEKEND AND WILL FINALLY KICKED
KICKED NORTHEAST LATE IN THE WEEKEND AS ANOTHER TROUGH DEVELOPS AND
MOVES INTO THE PLAINS. THIS WILL LEAD TO CONTINUED SCATTERED TO
LOCALLY NUMEROUS SHOWERS AND THUNDERSTORMS THROUGH SUNDAY. LOCALLY
HEAVY RAINS WILL REMAIN THE MAIN THREAT THROUGH THE PERIOD. THE
CLOUDS AND RAIN WILL CONTINUE TO HOLD HIGH TEMPS IN THE LOW TO MID
80S WITH OVERNIGHT LOWS IN THE LOW TO MID 70S. /13

.LONG TERM...(MONDAY THROUGH THURSDAY)...MODELS INDICATE ANOTHER
CLOSED LOW CUTTING OFF OVER THE PLAINS BY THE MIDDLE OF NEXT WEEK AS
A BLOCKING RIDGE DEVELOPS OVER THE EASTERN STATES. THIS WILL LEAVE
PLENTY OF MOISTURE ACROSS THE CENTRAL GULF COAST THROUGH THE PERIOD.
THIS MOISTURE COMBINED WITH DAYTIME HEATING AND SUBTLE DISTURBANCES
COMING ACROSS IN THE UPPER LEVEL SOUTHWEST FLOW WILL BE ENOUGH FOR
AT LEAST SCATTERED SHOWERS AND THUNDERSTORMS EACH DAY. TEMPERATURES
ARE EXPECTED TO REMAIN NEAR CLIMATOLOGICAL LEVELS THROUGH THE
EXTENDED PERIOD. /13

&&

.AVIATION...18Z ISSUANCE...VFR CONDITIONS EXPECTED OVER THE NEXT
24 HOURS WITH SCATTERED DAYTIME CLOUDS AT OR ABOVE 1500 FEET. BRIEF
PERIODS OF MVFR CEILING AND EVEN IFR VISIBILITY CONDITIONS WILL BE
POSSIBLE IN AND NEAR SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS
THROUGH 18/24Z. OVERALL A LIGHT SOUTHEASTERLY SURFACE WIND IS
EXPECTED OVERNIGHT...WITH A LIGHT SOUTHERLY FLOW DEVELOPING AGAIN ON
FRIDAY AFTERNOON DUE TO A SEA BREEZE FORMING. SOME LIGHT PATCHY FOG
IS POSSIBLE AFTER 09Z...BUT POSE NO MAJOR RESTRICTIONS TO
VISIBILITY. /22

&&

.MARINE...SURFACE LOW PRESSURE CENTERED OVER LOUISIANA WILL REMAIN
NEARLY STATIONARY THROUGH SATURDAY MORNING...AND THEN LIFT TO THE
NORTH AND DISSIPATE OVER THE WEEKEND. A LIGHT TO OCCASIONAL MODERATE
SOUTHERLY WIND FLOW WILL OCCUR DURING THE DAY...WITH A LIGHT
SOUTHEASTERLY WIND FLOW SETTING UP BY THE LATE OVERNIGHT HOURS. A
SURFACE RIDGE EXTENDING FROM THE MID ATLANTIC STATES INTO THE
NORTHEAST GULF OF MEXICO WILL REMAIN STRONG THROUGH THE MIDDLE OF
NEXT WEEK...WITH A LIGHT TO OCCASIONAL MODERATE EAST TO SOUTHEAST
WIND FLOW PERSISTING SATURDAY NIGHT THROUGH TUESDAY NIGHT. SEAS WILL
GENERALLY REMAIN AROUND 2 FEET THROUGH THE PERIOD...WITH POSSIBLE 3
FOOT WAVES AT TIMES. /22

&&

.PRELIMINARY POINT TEMPS/POPS...
MOBILE      73  85  74  87 /  30  60  20  40
PENSACOLA   74  86  74  85 /  30  60  30  40
DESTIN      75  85  75  85 /  30  50  30  40
EVERGREEN   70  86  70  86 /  40  70  40  60
WAYNESBORO  70  85  70  86 /  50  70  30  50
CAMDEN      70  86  70  86 /  40  70  40  60

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
FL...NONE.
MS...NONE.
GM...NONE.
&&

13.JC
22.JP
Hazardous weather outlook, Sep 18, 6:10 AM CDT, 17 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOBILE AL
610 AM CDT FRI SEP 18 2009

ALZ051>064-FLZ001>006-GMZ630-650-655-670-675-MSZ067-075-076-078-
079-191200-
CHOCTAW-WASHINGTON-CLARKE-WILCOX-MONROE-CONECUH-BUTLER-CRENSHAW-
ESCAMBIA-COVINGTON-UPPER MOBILE-UPPER BALDWIN-LOWER MOBILE-
LOWER BALDWIN-INLAND ESCAMBIA-COASTAL ESCAMBIA-INLAND SANTA ROSA-
COASTAL SANTA ROSA-INLAND OKALOOSA-COASTAL OKALOOSA-MOBILE BAY-
COASTAL WATERS FROM PENSACOLA FL TO PASCAGOULA MS OUT 20 NM-
COASTAL WATERS FROM DESTIN TO PENSACOLA FL OUT 20 NM-
WATERS FROM PENSACOLA FL TO PASCAGOULA MS FROM 20 TO 60 NM-
WATERS FROM DESTIN TO PENSACOLA FL FROM 20 TO 60 NM-WAYNE-PERRY-
GREENE-STONE-GEORGE-
610 AM CDT FRI SEP 18 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ALABAMA...SOUTHWEST ALABAMA...THE COASTAL WATERS OF ALABAMA AND
NORTHWEST FLORIDA...NORTHWEST FLORIDA AND SOUTHEAST MISSISSIPPI.

.DAY ONE...TODAY AND TONIGHT.

A BROAD AREA OF SURFACE LOW PRESSURE IS FORECAST TO CONTINUE TO SPIN
OVER THE ARKLATEX AND ARKLAMISS REGIONS IN THE NEAR TERM. THE MAIN
THREAT WILL BE HEAVY RAIN...WHERE RAINFALL TOTALS OF 2 TO 3 INCHES
WILL BE POSSIBLE IN A SHORT DURATION WITH THE STRONGER STORMS. THESE
RAINS WILL RESULT IN INCREASED CHANCES FOR LOCALIZED FLOODING IN
URBAN...POOR DRAINAGE...AND LOWER LYING AREAS...PARTICULARLY IN THOSE
AREAS THAT HAVE EXPERIENCED HEAVY RAINFALL OVER THE PAST FEW DAYS.

A SMALL CHANCE FOR STRONG WIND GUSTS WILL EXIST WITH ANY STRONGER
AND LONGER LIVED STORMS THAT DEVELOP. HOWEVER...THE RISK FOR
WIDESPREAD SEVERE WEATHER WILL REMAIN LOW.

DUE TO THE PERSISTENT ONSHORE FLOW...MODERATE AT TIMES DURING THE
LATE MORNING AND AFTERNOON...THERE IS A HIGH RISK OF DANGEROUS AND
LIFE THREATENING RIP CURRENTS ALONG AREA BEACHES TODAY.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THE BROAD AREA OF SURFACE LOW PRESSURE LOOKS TO REMAIN IN PLACE TO
OUR WEST ON SATURDAY BEFORE LIFTING NORTHEAST LATER IN THE
WEEKEND...AS A FRONTAL BOUNDARY MOVES SOUTHEAST THROUGH THE PLAINS.
THE RISK FOR HEAVY RAINFALL IN STORMS WILL CONTINUE OVER THE
FORECAST AREA INTO THE WEEKEND. LOCALIZED FLOODING OF LOWER
LYING AND POOR DRAINAGE AREAS BOTH IN THE RURAL SETTING AND URBAN
LOCATIONS WILL REMAIN A THREAT. THE OVERALL COVERAGE OF RAINFALL
WILL BE A LITTLE LESS BY NEXT WEEK...BUT STILL BE SCATTERED IN
NATURE.

THE RISK FOR WIDESPREAD SEVERE WEATHER WILL REMAIN LOW DURING THE OUTLOOK.

A MODERATE RISK OF RIP CURRENTS ALONG AREA BEACHES IS FORECAST FOR
SATURDAY AND SUNDAY.

SPOTTER INFORMATION STATEMENT...

ACTIVATION OF EMERGENCY MANAGEMENT OFFICIALS AND SPOTTER NETWORKS
FOR SEVERE WEATHER IS NOT EXPECTED TO BE REQUIRED. HOWEVER...SPOTTERS ARE
ENCOURAGED TO RELAY ANY REPORTS OF HEAVY RAINFALL TO THE NATIONAL
WEATHER SERVICE IN MOBILE.

In the hours before

Special weather statement, Sep 18, 5:13 PM CDT, 6 hours before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
513 PM CDT FRI SEP 18 2009

ALZ052-182300-
WASHINGTON-
INCLUDING THE CITIES OF...CHATOM...
513 PM CDT FRI SEP 18 2009

...A STRONG THUNDERSTORM WILL AFFECT WASHINGTON COUNTY...

AT 512 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 2 MILES SOUTHWEST OF VINEGAR BEND...MOVING
NORTHEAST AT 10 MPH.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND AROUND...
VINEGAR BEND...ESCATAWPA...FRUITDALE AND TIBBIE THROUGH 600 PM CDT.

THE PRIMARY THREATS FROM THIS STORM ARE SMALL HAIL...FREQUENT
LIGHTNING...AND WIND GUSTS OF 35 TO 45 MPH. WINDS THIS STRONG COULD
DOWN SMALL TREE LIMBS OR BRANCHES AND BLOW AROUND UNSECURED SMALL
OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING UNTIL THE STORM HAS
PASSED.

TO REPORT SEVERE WEATHER TO YOUR NATIONAL WEATHER SERVICE...CALL TOLL
FREE AT 1 8 7 7 6 3 3 6 7 7 2.

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 18, 9:16 PM CDTAreal Flood AdvisoryMOBClarke119 min
Sep 18, 10:52 PM CDTAreal Flood AdvisoryMOBClarke113 min

Nearby

Flash Flood Warnings in Alabama, 2009Every flash flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.